Michigan, 2017

Hail and Damaging Wind in Michigan, August 11, 2017

August 11, 2017 · NWS DTX · 8 events in 5 counties and zones

Several reports of hail in the Detroit Metro Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several reports of hail in the Detroit Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 12:19 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 11, 12:19 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
119 PM EDT Fri Aug 11 2017

.AVIATION...

Scattered thunderstorms already developing across central MI. Expect
these to be an issue at all sites until about 00z. Trying to time to
a two or three hour window beyond a best chance window will be
difficult with this setup. A brief window of scattered clouds after
00z before low level moisture wraps back into southeast MI after
06z. Enough of a gradient and lack of surface moisture will keep
that moisture as a stratus layer with ceilings just above IFR. That
stratus will slowly lift into broken ceilings with a more diurnal
flavor on Saturday morning, but will take until after 18z to get
above 3000 feet.

For DTW...Still highlighting 21-00Z for the best chance of afternoon
convection although some isolated cells could start initiating
near the airport between 18-19Z.

//DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 feet through 06z. High for
  ceilings below 5000 feet from 06Z tonight until 18z Saturday.

* Low for thunderstorms from 18Z-00z Friday.

&&

.PREV DISCUSSION...
Issued at 308 AM EDT Fri Aug 11 2017

DISCUSSION...

Sfc low pressure will track into ern Upper Mi this morning,
associated with an upper trough slowly churning across the northern
Great Lakes. There is a mid level moisture plume now extending
across wrn and cntl Lower Mi, expected to pass through Se Mi in the
09Z to 14Z time frame. Upper level divergence within the exit region
of an upper jet diving across the mid Mississippi Valley will
overspread Se Mi this morning. This combined with the potential for
some nocturnal cloud top cooling early this morning suggests the
upstream convection will hold together to some degree as it works
east this morning.

Lingering elevated convection will diminish by late morning giving
way for afternoon convective development rooted in the boundary
layer. The focus for showers/thunderstorms later today will be
convergence along/ahead of a sfc cold front set to pass through Se
Mi this afternoon. The degree of daytime destabilization will affect
the coverage and intensity of afternoon/evening thunderstorms.
Considering the potential for some residual mid clouds, 0-1km ML
cape will likely peak around 1500 j/kg. Deep layer shear is expected
to range from 30 to 35 knots. Despite the overall marginal
cape/shear parameters, relatively cold mid level temps will
contribute to steep mid level lapse rates. This and a push of mid
level dry air from the west will support good downdraft cape,
suggesting a potential for some strong to severe storms. If there is
some over achievement on daytime heating and/or boundary layer
moisture advection this afternoon, severe storm chances will be much
higher. Convective mode is likely to be a combination of linear and
super cellular (0-1km helicity actually looks quite good along the
eastern third of the forecast area later today).

The depth of mid level dry air will increase in the post frontal
environment, ending the risk of convection from west to east during
the late afternoon and early evening. The upper trough and
associated sfc low will slowly exit east of the UP tonight into
Saturday morning. Low level moisture wrapping around the sfc low
will filter into Se Mi overnight within the low level thermal
trough. This moisture will lift into a fairly extensive strato cu
field on Saturday. Convective cloud depths will be fairly shallow,
but my be deep enough to support some light showers across the thumb
region. A secondary sfc trough axis forecast to push down across
Lake Huron may also contribute to a few afternoon showers in the
thumb. Otherwise the cloud cover and relatively cool low level
airmass will keep daytime highs confined mainly to the 70s.

High pressure will expand into Lower Mi during the later half of the
weekend amidst mid level confluent flow. With some sunshine and a
little moderation in the low level temps, highs on Sunday will push
into the upper 70s/near 80 over much of the area. Model solutions
suggest some weak mid level short wave features will traverse the
region on Monday. These will likely only result in some mid/high
level clouds as the low levels will be quite dry. Building mid level
heights are forecast across the ern US during the course of the work
week, suggesting a modest warming trend across the southern Great
Lakes region.

MARINE...

A weak low pressure system will track slowly across northern MI
today and tonight. This system will pull a cold front through the
eastern lakes this evening likely resulting in showers and
thunderstorms. Winds will be southerly ahead of the system today
before switching to the northwest behind the cold front later this
evening and overnight. Wind gusts today will stay below 20 knots,
but more unstable flow on Saturday should cause gusts to increase
closer to 25 knots across the Huron basin.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....RBP
DISCUSSION...SC
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 2:20 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
320 AM EDT Fri Aug 11 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120730-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
320 AM EDT Fri Aug 11 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a slight chance
of severe weather with the storms this afternoon. The strongest
storms will be capable of producing wind gusts to 60 MPH and hail to
one inch in diameter as they move to the east at 35 MPH. The storms
will be triggered by the interaction of an unstable atmosphere and a
cold front. The strongest storms are expected between 2 PM and 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120730-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
320 AM EDT Fri Aug 11 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a slight chance
of severe weather with the storms this afternoon, mainly on Lake
Huron south of Port Austin and on Lakes St Clair and Erie. The
strongest storms will be capable of producing wind gusts to 50 knots
and hail to one inch in diameter as they move to the east at 30 knots.
The storms will be triggered by the interaction of an unstable
atmosphere and a cold front. The strongest storms are expected
between 2 PM and 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Aug 11, 12:23 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
123 PM EDT FRI AUG 11 2017

MIZ061>063-068>070-111745-
Livingston-Genesee-Macomb-Lapeer-Oakland-St. Clair-
123 PM EDT FRI AUG 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LAPEER...
NORTHERN OAKLAND...NORTHWESTERN MACOMB...SOUTHEASTERN GENESEE...
NORTHERN LIVINGSTON AND WEST CENTRAL ST. CLAIR COUNTIES...

At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oxford to Oak Grove. Movement was
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hartland, Fenton, Holly, Oxford, Fowlerville, Almont, Hadley,
Goodrich, Ortonville, Dryden, Metamora, Oak Grove, Clarkston, Lake
Fenton, Lake Orion, Leonard, Holly State Recreation Area, Rose
Center, Tyrone Township and Deerfield Township.

Torrential rainfall and occasional lightning are also occurring
with these storms. The heavy rain may cause localized flooding. Do
not drive your vehicle through flooded roadways. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4298 8270 4260 8367 4265 8410 4300 8333
TIME...MOT...LOC 1722Z 256DEG 21KT 4287 8328 4268 8393

RBP

The radar

The Detroit radar (KDTX), 96 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sanilac

When
August 11, 1:03 PM EST
Where
Sanilac County, Sandusky
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.420, -82.830

Hail, Oakland

When
August 11, 1:20 PM EST
Where
Oakland County, 0.51 mi W of Waterford
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.700, -83.410

Hail, Oakland

When
August 11, 1:20 PM EST
Where
Oakland County, 1.47 mi SSE of Andersonville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
42.710, -83.470

Nickel size hail observed at NWS White Lake office.

Hail, Oakland

When
August 11, 1:23 PM EST
Where
Oakland County, 0.51 mi E of (Ptk)pontiac Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.670, -83.410

Hail, Wayne

When
August 11, 3:14 PM EST
Where
Wayne County, 1 mi SSE of Wyandotte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.187, -83.162

Hail, Macomb

When
August 11, 4:37 PM EST
Where
Macomb County, 1.23 mi SW of Chesterfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -82.850

Hail, Macomb

When
August 11, 4:55 PM EST
Where
Macomb County, 2.06 mi SE of (Mtc)mt Clemens/Self
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -82.800

Thunderstorm Wind, St. Clair

When
August 11, 5:07 PM EST
Where
St. Clair County, 3.76 mi SW of Algonac Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.560, -82.630

A tree and tree limbs reported down, along with wires. Boathouse also collapsed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719684, 719685, 719686, 719687, 719695, 719688, 719689, 719690.